Alert archive / North Carolina / Flash Flood Warnings in 1996
Flash Flood Warning 64, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 3, 1996, 6:54 PM EDT for Rockingham County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 3, 1996, 6:54 PM EDT (22:54 UTC)
- Expired
- Sep 3, 1996, 10:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Rockingham County, NC
The radar
The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 516 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 032256 COR FFWRNK NCC157-040200- FLASH FLOOD WARNING...CORRECTED TO DELETE EBS ACTIVATION... NATIONAL WEATHER SERVICE BLACKSBURG VA 654 PM EDT TUE SEP 3 1996 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1000 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH CENTRAL NORTH CAROLINA ...ROCKINGHAM COUNTY AT 653 PM DOPPLER RADAR SHOWED ADDITIONAL SHOWERS WITH HEAVY DOWNPOURS MOVING THROUGH ROCKINGHAM COUNTY. THESE SHOWERS ARE DUMPING UP TO AN INCH OF RAIN PER HOUR...AND WILL LIKELY LAST UNTIL AROUND 800 PM. EMERGENCY SERVICES PERSONNEL REPORT THAT SEVERAL ROADS HAVE STANDING WATER ON THEM...AS MUCH AS 2 FEET IN SOME AREAS. WITH THE HEAVY SHOWERS MOVING THROUGH UNTIL ABOUT 800 PM...THESE CONDITIONS WILL CONTINUE LIKELY CONTINUE INTO LATE THIS EVENING. SMALL CREEKS MAY ALSO LEAVE THEIR BANKS AND CAUSE SOME MINOR FLOODING. DON'T DRIVE ACROSS FLOODED ROADS! MMST FLASH FLOOD DEATHS OCCUlR IN AUTOMOBILES. JACKSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 2:28 PM EDT, 4 hours 26 minutes earlier.
Area forecast discussion, Sep 3, 2:28 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 230 PM EDT TUE SEP 3 1996 RECOMMENDATIONS... CRW...THANKS FOR THE CALL. WBC AND RDU...NONE. DISCUSSION... AT 2 PM...HUR FRAN WAS NR 25.2 N 72.3 W AND MOVG W NW NR 13 MPH. MAX SUS WINDS WERE NR 90 MPH. HUR EXPT TO CONTINUE MOVE TOWARDS SE U.S.. CHECK NHC FOR LATEST TRACK. KFCX 88D AT 1810Z SHWD RAIN AND SHWRS CONTINUE ACRS FA. HEAVIEST PCP WAS LOCTD IN THE EASTERN PORTION OF SCOPE. REGIONAL RADAR CMP SHWD SHWRS AND THUNDERSTORMS DEVELOPING IN THE CAROLINAS. SAT LOOP INDCTD UPPER LOW ARD BNA WHICH DISPLAYED NICELY IN SAT MOISTURE CHANL PIXS. MODELS INDCTD UPPER LOW MOVG EASTWARD DURING NXT 48HRS. THE INTERACTION OF THIS SYS AND HUR FRAN WILL DETERMINE OUR FCST. IN SHORT TERM...FOR TNGT CLDY WITH PERIODS OF RAIN/SHWRS/ AND THUNDERSTORMS. RAIN MAY BE HEAVY AT TIMES. LOWS WL RNG FRM ARD 60 TO ARD 70. WED...CLDY SKIES WITH SHWRS/TSTMS. HIGH WL VARY FRM ARD 70 TO NR 80. ROA 65/76/67/77 +655 KK
In the hours before
Special weather statement, Sep 3, 3:45 PM EDT, 3 hours 9 minutes before
VAZ044-032150- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 345 PM EDT TUE SEP 3 1996 ...HEAVY DOWNPOURS CONTINUE ACROSS PITTSYLVANNIA COUNTY... AT 345 PM DOPPLER RADAR IN BLACKSBURG VIRGINIA SHOWED A BAND OF SHOWERS WITH VERY HEAVY RAIN REMAINS ACROSS THE CENTRAL PORRION OF PITTSYLVANNIA COUNTY. RADAR ESTIMATES RAINFALL OF UP TO AN INCH PER HOUR...AND A TOTAL OF UP TO 3 INCHES SINCE ABOUT NOON TODAY. POLICE IN BOTH CHATHAM AND DANVILLE REPORT A FEW STREETS IN BOTH CITIES WITH STANDING WATER. THIS MINOR FLOODING WILL BECOME MORE WIDESPREAD AS THE HEAVY RAIN CONTINUES. THE RAIN IS EXPECTED TO TAPER OFF TO LIGHTER SHOWERS BY ABOUT 500 PM. HOWEVER...THERE IS A CHANCE FOR ADDITIONAL SHOWERS WITH HEAVY RAIN OVERNIGHT. PEOPLE IN FLOOD PRONE AREAS OF PITTSYLVANNIA COUNTY SHOULD KEEP AN EYE ON THE WEATHER TONIGHT...AND BE PREPARED TO TAKE ACTION IF ADDITIONAL HEAVY RAIN CAUSES FLOODING. RESIDENTS OF DANVILLE AND CHATHAM SHOULD USE CAUTION WHILE TRAVELING THIS EVENING...AS SOME ROADS AND LOW-LYING AREAS MAY BE COVERED BY WATER. JACKSON
Nearby
Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.